[Show abstract][Hide abstract] ABSTRACT: A 59-year-old man was admitted with numbness, pain, and a tingling sensation in both lower legs. He was initially diagnosed with diabetic peripheral neuropathy based on a symptom questionnaire and a quantitative sensory test. Despite symptomatic treatment of diabetic neuropathy, he complained of worsening sensory symptoms and additional motor weakness in both lower extremities. As the motor weakness of both extremities became more aggravated over time, brain and spine imaging tests and a nerve conduction test were performed. The nerve conduction study revealed motor and sensory axonal neuropathy. In his cerebrospinal analysis, albumino-cytologic dissociation, which is compatible to the Gillian-Barre syndrome, was found. Cerebrospinal fluid analysis showed albumino-cytologic dissociation. He was treated with intravenous immunoglobulin and his neurologic deficits were gradually improved.
The Korean Journal of Internal Medicine 06/2010; 25(2):217-20. DOI:10.3904/kjim.2010.25.2.217 · 1.43 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Because the 'Tsunami of type 2 diabetes' is presently rolling on a global scale, owing to the ever-increasing prevalence of obesity, increasing physical inactivity, and aging populations worldwide, the economic burden of diabetes caused by increased health resource use and lost productivity increase rapidly. So prevention in general population and good glycemic controls become even more important with earlier diagnosis and more aggressive cardiovascular prevention and treatment. Diabetes requires continuing medical care and patient self-management education to prevent acute complications and to reduce the risk of long-term complications. Diabetes care is very complex and requires that many issues, beyond glycemic control, be solved by the active governmental policy. Lifestyle modifications are the cornerstones of management of type 2 diabetes. The progressive nature of type 2 diabetes requires use of one or more oral agents and eventually insulin, along with lifestyle modification and intensification. Rapid achievement of the target goals often prompts providers to consider combination therapy to target different pathogenic mechanisms and manage both fasting and postprandial blood glucose levels. Maintenance of glycemic control over the lifespan of a patient with diabetes is overwhelmingly likely to require combination therapy with oral diabetes medications. Ultimately, because of the progressive nature of the disease and the progressive decline in pancreatic beta-cell function, insulin therapy is almost always obligatory to achieve optimal glycemic goals.
Journal of the Korean Medical Association 01/2008; 51(9). DOI:10.5124/jkma.2008.51.9.806 · 0.18 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: -Diabetic foot ulcer is a common complication in diabetic patients and the outcome of foot ulcer depends on the severity of ulcer and combined infection such as osteomyelitis. So antibiotics targeting Gram positive cocci including Staphylococcus aureus have been used frequently. However, during the antibiotic therapy, diverse adverse reactions could be happened including red man syndrome, chest pain, hypotension, thrombocytopenia, neutropenia and drug eruption. Among these reactions, hematologic adverse events such as pancytopenia are rare and it could be lethal if happened. This article reports a case of pancytopenia associated with vancomycin in treating the diabetic patient with infected foot ulcer.
[Show abstract][Hide abstract] ABSTRACT: A 58-year-old man was investigated for his complaints of chronic frontal headache. The endocrinologic hormone studies were compatible with diabetes insipidus and suggestive of panhypopituitarism. Sellar MRI showed a cystic sellar lesion with peripheral rim enhancement after contrast injection, and this led to an initial diagnosis of pituitary adenoma with hemorrhagic necrosis. He underwent an operation via the transsphenoidal approach to access the pituitary gland. During the operation, purulent materials were obtained and no tumor or other associated lesions were detected. There was no evidence of current or previous septicemic illness, meningitis, cavernous sinus thrombosis or sinus infection. All the cultures we obtained were negative. He was put on antibiotics and discharged after 4 weeks. Now, 18 months after treatment, he is doing well.
Journal of Korean Endocrine Society 01/2006; 21(5). DOI:10.3803/jkes.2006.21.5.408
[Show abstract][Hide abstract] ABSTRACT: Although the spontaneous rupture of adrenal pheochromocytoma is rare, it can be lethal because it can induce serious changes in the circulation. We describe a 32 year old man with bilateral pheochromocyroma presenting as abdominal pain. In the emergency room, an abdominal MRI showed an aneurysmal vessel in the right adrenal mass and accompanying hemorrhage around the tumor capsule. The bleeding site was found by transfemoral abdominal angiography. Coil embolization was done in the bleeding vessels, specifically branches of the right adrenal artery. The hemorrhage was successfully controlled and vital signs of the patient were restored. Following emergency care, biochemical and imaging studies showed compatible findings of a bilateral adrenal pheochromocytoma. Postoperative histologic findings confirmed these observations. A ruptured pheochromocytoma should be considered as a cause of acute abdomen in cases of a concomitant adrenal mass. Intratumoral aneurysmal bleeding may be a cause of ruptured tumor, and careful angiographic intervention will help to ensure safe control of bleeding in such an emergency situation, even in cases of bilateral tumor.